Treatment Side Effects – Skin Changes and Rashes

Several treatments for lung cancer can cause changes to the skin or create rashes on the skin. Skin irritations can include dry, itchy, peeling, or red skin. Some patients also experience changes to their nails. Nails may become yellow, dark, or cracked.1

What Causes Skin Changes in Lung Cancer Patients?

Many of the treatments used in lung cancer can cause skin changes as a side effect:

  • Radiation therapy can cause skin to become red, dark, or dry and peeling on the area where the radiation is focused.
  • Chemotherapy targets fast growing cells, which includes skin and nail cells. Skin can peel and/or become dry, itchy and/or red, and some patients develop a rash. Others experience sensitivity to sunlight, increasing the risk of sunburn.
  • Targeted therapy can create dry skin, a rash, or nail problems.1

Some targeted therapy drugs called EGFR (epidermal growth factor receptor) inhibitors frequently cause a skin rash. EGFR inhibitors used in the treatment of lung cancer include Gilotrif® (afatinib), Tarceva® (erlotinib), Iressa® (gefitinib), Portrazza® (necitumumab), and Tagrisso® (osimertinib). The rash from EGFR inhibitors may affect the face, scalp, neck, upper chest, and/or back. It may look like acne but can also be tender, irritated, and cause burning or stinging. While it is uncomfortable and affects appearance, the rash is a sign that treatment is working and generally fades after treatment is completed or discontinued.2

When to Seek Medical Attention

Patients who are undergoing treatment for lung cancer should tell their health care provider if they experience any of the following:

  • Sudden or severe itching, hives, or rash, which may be signs of an allergic reaction
  • Sores on the body that are painful, wet, or infected
  • Pain or burning during intravenous (IV) chemotherapy infusion 1,3

Patients who experience any unusual skin changes or areas of concern should tell their doctor or nurse.

Taking Care of Skin During Treatment for Lung Cancer

In addition to discussing any skin changes with their doctor, patients can reduce the effect of treatment on their skin by using strategies such as:

  • Drink plenty of fluids, at least two liters daily. Hydration is critical for skin health.
  • Use moisturizers, especially after showering or bathing when skin is still moist.
  • Take baths or showers in warm, not hot, water.
  • Use sun protection, including sunscreen, hats, long sleeves and pants.
  • Use skin products that are alcohol-free, fragrance-free, and hypoallergenic to minimize irritation.
  • Carefully manicure fingernails and toenails.
  • Wear protective gloves during dish-washing or gardening.
  • If spending a lot of time lying or sitting down, prevent pressure sores by shifting weight or changing position regularly.
  • Avoid using heating pads or ice on areas receiving radiation therapy.
  • Use an electric shaver rather than a razor.
  • Keep room temperature cool and humid.
  • Ask doctors or nurses for recommendations on skin products as well as any products to avoid. For example, patients may be asked not to use antiperspirant or powder while receiving radiation therapy.1,3
Written by: Emily Downward | Last reviewed: January 2017.
View References